Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 221, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 7:42 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 7:42 PM CDT (00:42 UTC)
- Expired
- Jun 28, 2017, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1521 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.1
The text
As transmitted.
776
WUUS53 KDMX 290042
SVRDMX
IAC013-075-171-290130-
/O.NEW.KDMX.SV.W.0221.170629T0042Z-170629T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
742 PM CDT WED JUN 28 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Black Hawk County in northeastern Iowa...
Northern Tama County in central Iowa...
Southeastern Grundy County in central Iowa...
* Until 830 PM CDT.
* At 742 PM CDT, a severe thunderstorm was located over Reinbeck, or
9 miles east of Grundy Center, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grundy Center, Hudson, Traer, Reinbeck, Dysart, Lincoln, Morrison
and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
northeastern Iowa.
LAT...LON 4230 9225 4230 9230 4208 9230 4227 9281
4245 9273 4239 9224
TIME...MOT...LOC 0042Z 281DEG 49KT 4234 9260
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
120
WWUS53 KDMX 290106
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
806 PM CDT WED JUN 28 2017
IAC075-290116-
/O.CAN.KDMX.SV.W.0221.000000T0000Z-170629T0130Z/
Grundy IA-
806 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRUNDY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central and
northeastern Iowa.
LAT...LON 4230 9225 4230 9230 4215 9230 4223 9255
4229 9252 4243 9253 4239 9224
TIME...MOT...LOC 0106Z 290DEG 29KT 4227 9241
$$
IAC013-171-290130-
/O.CON.KDMX.SV.W.0221.000000T0000Z-170629T0130Z/
Black Hawk IA-Tama IA-
806 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN BLACK HAWK AND NORTHEASTERN TAMA COUNTIES...
At 806 PM CDT, a severe thunderstorm was located near Traer, or 15
miles south of Waterloo, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hudson, Dysart and Tf Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
northeastern Iowa.
LAT...LON 4230 9225 4230 9230 4215 9230 4223 9255
4229 9252 4243 9253 4239 9224
TIME...MOT...LOC 0106Z 290DEG 29KT 4227 9241
HAIL...1.00IN
WIND...60MPH
$$
ANSORGE767
WWUS53 KDMX 290126
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
826 PM CDT WED JUN 28 2017
IAC013-171-290135-
/O.EXP.KDMX.SV.W.0221.000000T0000Z-170629T0130Z/
Black Hawk IA-Tama IA-
826 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLACK HAWK AND
NORTHEASTERN TAMA COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for central and
northeastern Iowa.
LAT...LON 4230 9225 4230 9230 4215 9230 4223 9255
4229 9252 4243 9253 4239 9224
TIME...MOT...LOC 0125Z 281DEG 30KT 4227 9227
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:07 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 28, 6:07 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 607 PM CDT Wed Jun 28 2017 .MESOSCALE DISCUSSION... Issued at 607 PM CDT Wed Jun 28 2017 Still a few discrete storms south/southeast of the metro this evening and any storm that remains discrete will have a higher tornado threat. Otherwise complex of storms across southern Iowa looks to be transition to more of a wind threat. Large hail remains a threat with the more discrete storms as well. CAMS suggesting overall transition upscale to more of a wind threat, with line of storms training along the southern IA/MO border. This suggests a transition to a hydro threat overnight as well. It has been dry in the area and the area should be able to take some heavy rainfall. However it will definitely set the stage for additional heavy rainfall threat into Thursday and Thursday night. && .SHORT TERM.../Tonight through Thursday/ Issued at 319 PM CDT Wed Jun 28 2017 19z radar had a cluster of showers and thunderstorms over north central Iowa that was being aided by a PV anomaly moving across southern Minnesota and to a lesser extent 850mb warm air advection. 18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm sector with around 30 to 40 knots of shear. A subtle shortwave moving through central Nebraska will help to provide lift for scattered thunderstorms. While discrete cells with all modes of severe weather is possible initially, expect storms to become more linear with more of a damaging wind and hail threat through this evening. Some of the short terms models have shown the possibility for heavy rainfall over southern Iowa overnight as a cold front stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores having 1 to 2 inches with locally higher amounts. This may lead to isolated flash flooding threat tonight and even if that does not come to fruition, this rainfall along with expected rainfall in the coming days may prime southern Iowa for flash flooding. Next concern is Thursday afternoon convection which is expected to bring another round of severe weather and heavy rainfall to the state, especially southern portions. By late tomorrow afternoon, CAPE values will be between 2000 and 3000 J/kg with deep layer shear of 40 to 50 knots, which is more than sufficient for supercells. With this in mind and warm front draped across the area, supercells with the potential for isolated tornadoes and large hail will be possible in the afternoon and early evening. .LONG TERM.../Thursday night through Wednesday/ Issued at 319 PM CDT Wed Jun 28 2017 The pattern will remain active through the period although the severe potential should not be as great with gradually building heights and weaker flow through the cornbelt. An MCS could very well be ongoing at onset somewhere around a warm frontal boundary sitting along the IA/MO border as the current NW CONUS short wave lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km shear 30-50kts that instability/shear parameter space would certainly suggest discrete supercells, at least initially, are possible with the potential for the current Enhanced Risk to be expanded eastward with time. 0-1km shear and SRH values near the boundary would also support tornadoes, and these values increase into the evening with the increasing low level jet so all modes of severe weather are possible. Heavy rain parameters are not climatologically extreme based on the 00z NAEFS percentiles but it may not take that considering what normals are for late June and the aforementioned synoptic lift. Many models are also suggesting 1-2” maxes so will add heavy rain mention considering the airmass and degree of moisture transport. The triple point and front will not move quickly, still likely over southern IA by 06z. The synoptic scale lift should exit to our south and east into Fri morning although some weak convection may still develop in the base of the trough and broad lingering low level cyclonic flow, which could potential also repeat northeast during peak heating Sat. This should be followed by brief surface ridging and lull and then quick return flow recovery into Sun ahead of another weak NW flow wave. This will bring varied degrees of thunderstorm chances back into the forecast early next week, although neither shear, instability and heavy rain parameters look remarkable for now. This will also usher in decreased confidence with the models having difficulty handling the weakening flow and short wave progression. The ECMWF and GFS both depict a weak Missouri Valley wave into Monday with the GFS slower and stronger than suggested by the GEFS, the EC and its ensembles so some token PoPs will linger to account for these possibilities through Tue Night. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 607 PM CDT Wed Jun 28 2017 Storms across much of central IA to impact all taf sites except KMCW in the next few hours. Otherwise storm threat should transition more to the south late tonight. Additional storms are expected late in the period Thursday afternoon. Winds will remain out of the southwest ahead of a boundary moving southeast through the state, and then shift to the west to northwest behind the boundary. Some lower CIGS possible with the storms. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MESOSCALE...Beerends SHORT TERM...Ansorge LONG TERM...Small AVIATION...Beerends
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 452 AM CDT Wed Jun 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 452 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong storms remain possible this morning with the main concern of locally heavy rain, hail, and gusty winds are possible. Strong to severe thunderstorms are expected this afternoon and tonight. Large hail, damaging winds, and a couple of tornadoes remain possible. Locally heavy rain is also anticipated and may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to potentially severe thunderstorms are forecast Thursday afternoon and evening. Large hail, damaging winds and even a few isolated tornadoes are possible. Heavy rain will again pose the threat of flash flooding Thursday night. More storms are possible Sunday night into Monday. The predictability for severe weather remains low at this time, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely needed this afternoon and tonight and again Thursday afternoon and evening. KLP
In the hours before
Local storm report, Jun 28, 6:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FUNNEL CLOUD 2 SE KNOXVILLE 41.30N 93.08W
06/28/2017 MARION IA TRAINED SPOTTER
&&
CWLocal storm report, Jun 28, 6:47 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL BEDFORD 40.67N 94.72W
06/28/2017 E2.50 INCH TAYLOR IA CO-OP OBSERVER
&&
CWLocal storm report, Jun 28, 6:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 S IOWA FALLS 42.47N 93.27W
06/28/2017 M58 MPH HARDIN IA ASOS
58 MPH/50 KNOT WIND GUST MEASURED AT IOWA
FALLS AIRPORT (KIFA).
&&Local storm report, Jun 28, 7:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM FUNNEL CLOUD PLEASANTVILLE 41.39N 93.27W
06/28/2017 MARION IA TRAINED SPOTTER
&&
CWLocal storm report, Jun 28, 7:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL LA PORTE CITY 42.32N 92.19W
06/28/2017 E1.00 INCH BLACK HAWK IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Jun 28, 7:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL VAN METER 41.53N 93.96W
06/28/2017 E2.75 INCH DALLAS IA BROADCAST MEDIA
DELAYED REPORT VIA SOCIAL MEDIA.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 40 min |
| Jun 29, 3:44 AM CDT | Flash Flood Watch | DMX | Adams, Decatur, Ringgold, Taylor | 19 hr |
| Jun 29, 5:09 PM CDT | Flash Flood Warning | DMX | Butler, Franklin, Grundy, Hardin | 6 hr |
| Jun 29, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 49 min |
| Jun 29, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 45 min |
| Jun 29, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 35 min |
| Jun 29, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.